Washington, 2020High Wind in Washington, January 10, 2020
January 10, 2020 · NWS SEW · 1 event in 1 county or zone
On January 10th, winds increased in association with a passing storm system. Most locations across western Washington experienced breezy conditions, with the Northern Interior and its adjacent waters experiencing the windiest conditions.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On January 10th, winds increased in association with a passing storm system. Most locations across western Washington experienced breezy conditions, with the Northern Interior and its adjacent waters experiencing the windiest conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 10, 3:38 AM PST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 10, 3:38 AM PST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
338 AM PST Fri Jan 10 2020
.SYNOPSIS...A strong front will move through Western Washington today.
The low pressure system associated with the front will move ashore
Saturday. Another vigorous weather system will reach the area on
Sunday as cold Fraser outflow begins. A modified arctic front will
move south through Western Washington Sunday evening. Next week will
see cold weather and a chance of snow.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...A vigorous front will move through
Western Washington today. Some areas might pick up an inch of wet snow
on the grass this morning, but as the southerly winds rapidly increase
the snow will turn to rain. The WRFGFS has a few hours of full gales
in the typically windier spots such as the east entrance to the Strait
and Bellingham Bay--areas near the water normally exposed to SSE wind
ought to be rather windy for awhile this morning. The front is well
out ahead of the associated low pressure center which will move ashore
around daybreak Saturday for a round of breezy showery weather and
increasing onshore flow into the afternoon. A period of Puget Sound
Convergence Zone activity is likely Saturday afternoon.
On Sunday a significant weather system will arrive just as cold air
begins to flow into the north portion of Western Washington. It is
likely that something around a 996mb low will move ashore over
northwest Washington or southern Vancouver island midday just as
the Fraser outflow lets loose--which will make snow likely for
the area around the San Juans and Bellingham. The modified arctic
front will move south through Western Washington Sunday evening.
.LONG TERM /MONDAY THROUGH THURSDAY/...This will be a period of
cold weather with a chance of snow. For now it looks like Monday
and Tuesday will see the weather lean toward dry and cold--strong
offshore flow with Fraser outflow should continue. Subzero wind
chills will be a factor up around Bellingham. For Wednesday or
Thursday a weather system will probably moderate temperatures and
bring an increasing chance of snow but that system could be weak
as it splits and mostly heads into California.
&&
.AVIATION...Westerly flow aloft becoming southwest this afternoon
behind a frontal system. Flow aloft becoming northwesterly early
Saturday morning with an upper level trough moving through Western
Washington Friday evening.
Ceilings in the 1000 to 2000 feet range with isolated ceilings
below 1000 feet this morning. Precipitation type snow or rain and
snow mixed from about Seattle northward with local visibilities
1-3sm in light snow. Precipitation will change to rain all areas
15z-18z. Ceilings improving slightly behind the front this
afternoon but remaining below 3000 feet.
KSEA...Ceilings in the 1000 to 2000 foot range this morning.
Precipitation type snow until around 16z when the snow changes to
rain. No accumulations forecast. Steady rain coming to an end
midday with scattered showers this afternoon and evening. Ceilings
improving slightly but remaining below 3000 feet. South wind 6 to
10 knots increasing to 12 to 18 knots with gusts to 25 knots late
morning into the evening hours. Winds easing overnight. Felton
&&
.MARINE...A strong front will bring gale force winds this morning
to a portion of the waters with small craft advisory winds over
the remainder of the waters. Winds will ease this afternoon.
Strong onshore flow will follow later tonight into Saturday.
Meanwhile, seas will be rising as a large swell train reaches the
WA coast (seas building to 20-24 feet on Saturday). Another
vigorous frontal system will bring more gales to the coast on
Sunday. Fraser River outflow winds are expected to develop on
Sunday with gale force northeast winds over the Northern Inland
waters through at least Monday night.
The combination of high astronomical tide, strong onshore winds
and low pressure will result in minor tidal overflow on Friday,
especially in Aberdeen. High tide at Aberdeen is around 11:36 AM
PST at 11.4 feet. The tidal anomaly is 1 to 1.5 feet. High water
levels in the Chehalis River will contribute to minor flooding in
Aberdeen. Felton
&&
.HYDROLOGY...Flooding continues on the lower Chehalis River but the
river will fall below flood stage this afternoon. Expect the Skokomish
river to rise above flood stage tonight. There might be enough rain
to increase the threat of landslides for the lower elevations while
heavy snow falls in in the mountains. Cold weather next week will
allow all the rivers to recede as the snow level drops to sea level.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 10 AM PST Saturday for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
Flood Watch from this evening through Saturday morning for Hood
Canal Area-Lower Chehalis Valley Area-Olympics.
High Wind Warning until 1 PM PST this afternoon for Admiralty
Inlet Area-San Juan County-Western Skagit County-Western
Whatcom County.
Wind Advisory until 1 PM PST this afternoon for Central Coast-
North Coast.
Coastal Flood Advisory from 9 AM this morning to 3 PM PST this
afternoon for Central Coast-North Coast.
Winter Storm Warning until 4 AM PST Saturday for Olympics.
PZ...Small Craft Advisory from 10 AM this morning to 4 PM PST
Saturday for Grays Harbor Bar.
Gale Warning until 7 PM PST Saturday for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Warning until 4 PM PST this afternoon for Admiralty Inlet-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory from noon today to 6 PM PST Saturday for
West Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning until noon PST today for West Entrance U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory until 4 PM PST this afternoon for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 6 AM PST Saturday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Jan 10, 3:38 AM PST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Seattle WA
338 AM PST Fri Jan 10 2020
WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-102345-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
338 AM PST Fri Jan 10 2020
...WESTERN WASHINGTON WILL SEE A COLD WEATHER PATTERN SET UP ON
SUNDAY AND THERE WILL BE A CHANCE OF LOWLAND SNOW INTO NEXT
WEEK...
Cold air will be shifting south through British Columbia over the
weekend. A weather system on Sunday will arrive as cold Fraser
outflow develops. Precipitation should change to snow around
Whatcom county and the San Juans on Sunday. Cold wind chill will
develop and blowing snow with poor visibility will be possible
into early next week in the Bellingham area and San Juans.
The cold air will spread south through the rest of Western
Washington Sunday night. The leading edge of this cold air is
called a modified arctic front. It is not unusual for snow to fall
with this type of cold front as it moves south down the I-5
corridor. Snow amounts tend to be light with modified arctic
fronts but falling temperatures can lead to icy roads after even
light snowfall.
Another area that can see enhanced snowfall during Fraser outflow
is around Port Angeles and along the Strait of Juan de Fuca. Cold
air picks up moisture as it crosses the northern inland waters and
snow falls in the northerly flow as it pushes into the north
portion of the Olympics.
Areas along the coast and across Southwest Washington will not
avoid the cold snap developing early next week. A weather system
moving into Oregon on Monday could affect southwest Washington.
Stay tuned to updated weather forecasts and prepare for potential
wintry weather.
www.weather.gov/seattle
High Wind, Admiralty Inlet Area
- When
- January 10, 8:00 AM PST to 11:00 PM PST
- Where
- Admiralty Inlet Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
High winds near Port Townsend and Coupeville led to the cancellation of ferries.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 10 to 11, 20201 death · $2.0 million · EF1 · 77 events
- Winter Weather in Texas, January 10 to 11, 20202 deaths · 1 injured · 2 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 20201 death · 2 injured · $925,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Arkansas, January 10 to 11, 2020$1.2 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Oklahoma, January 10 to 11, 20201 death · $87,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020$838,000 · EF2 · 24 events
- Tornadoes and Flash Flooding in Kentucky, January 10 to 16, 2020$3.9 million · EF1 · 49 events
- Winter Storm in Missouri, January 10 to 11, 20201 death · 23 events
- Winter Storm in Iowa, January 10 to 11, 20201 death · 12 events
- Tornado and Damaging Winds in Texas, January 10 to 11, 2020$509,000 · EF1 · 39 events
- Hail and Damaging Winds in Texas, January 10, 2020$460,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020$134,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873207.